Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Prednizone shots dangerous?

Posted by KimberlyinNC on 7/08/05 at 20:11 (178077)

After 5 years of getting shots in my foot that have some prednizone in them, I now hear it can be dangerous to use prednizone too often, leading to weaker bones, weight gain, etc. I also hear your Doctor can only give you so many shots and then it can't be used anymore... is this true? I made an appt today to see a foot specialist. I had been seeing my regular family dr. I dont know if the specialist can do anything different from what has been done already, but I have to get some relief! The shots used to help for about a year and now in the past 6 weeks I have had to have 2 injections, and one 6 months before that, so they are not helping as long as they used to. I live with severe chronic pain already from a kidney/bladder disease and fibromygelia and take oxycontin, yet the oxycontin doesn't even affect this heel pain, which is amazing. One would think medicine as strong as oxycontin would get rid of all pain. I am upset to think I have to deal with yet another painful area of my body that can't be relieved. I am not a cry baby, and live with pain daily, and accept it, but this heel pain is aggravating as heck!
I am also interested in finding out more about the products on this website, to ask the specialist if they work. Many sound promising. thanks for the advice.....

Re: Prednizone shots dangerous?

Robert J. Sanfilippo, DC, CCSP, ART on 7/08/05 at 21:40 (178080)

Hi there Kimberly,

Prednizone has to be used with caution because ultimately it will weaken tissue thus causing a rupture or a tear. That is why it has to be used sparingly throughout a given year. If you've had that many shots I wouldn't be surprised that your body has built an immunity. Oxycontin is used for people with nerve pain. I don't believe it will affect the pain associated with plantar fasciosis. I am an ART practitioner here in Westchester and maybe you should try an ART practitioner in the city. Just a word of caution, I hear that they are charging exorbitant amounts of money for the care. You can find out more about the technique on http://www.activerelease.com . If you have any questions feel free to ask.

Dr. Rob

Re: Prednizone shots dangerous?

john h on 7/09/05 at 09:42 (178091)

Prednizone is indeed a drug with a lot of tough side effects. That said some people with rehumotoid arthritis have to live with the drug and side effects for life. There are some other diseases which require the use of this drug long term. One of our dear life time friends who must have had the heart of a lion eventually had both legs and both arms amputated from a disease. She could still smile even in her 50's. At my wife's class reunion she received a standing ovation when she was rolled in a wheelchair. Sometimes the devil you know is better than the devil you do not know when it comes to taking drugs. If someone is in in unrelenting terrible pain taking a drug with some bad side effects may be a better alternative than suffering all your life if the drug helps. Rush Limbaugh was indicted and made the headlines daily for taking a pain relieving drug. He is still hounded by the authorities. He has very bad pain from a bad back. No one has ever said what does he do now that his pain med has been taken away. What are people to do? Just keep and stiff upper lip and live with pain that may be controlled by some drug that is controlled or has side effects? I do not smoke but it seems clear that POT can relieve some forms of cancer pain and effects of chemo. Why would anyone deny these people the help that is there?

Re: Prednizone shots dangerous?

Ralph on 7/09/05 at 11:55 (178094)

John,
I'm with you on the Pot issue and it's clear to me that people in several states voted they wanted it legalized. Then big foot comes down on them from their mount.

Why is it that when citizens in a state vote for what they want the Federal Government tells them they don't know what they are doing and then uses their clout to tread on states rights? Where are the peoples rights?

Re: Prednizone shots dangerous?

KimberlyinNC on 7/09/05 at 14:48 (178098)

Dr Rob, Thank you for your answer and time to my question. So you are saying that oxycontin is not the type of medication that would help spur pain? It is a different type of pain? What is an ART practitioner? Is it the same as a podiatrist? I am going to see a foot specialist on the 19th of July. Is this some type of surgical procedure to release the tension? I have heard horror stories about these surguries and the amount of healing time. I am already somewhat disabled due to other conditions and to think of being in wheelchair or on crutches for months, its impossible. My husband works full time, and I am home most of time, alone with a chihuhua who relys on me to take care of her. I am at a loss as to what to do, and really dread any surgery. Been through so many already for other reasons. I will research more on ART though and thank you for your time and caring! KimberlyinNC

Re: Legalizing Pot

Linda V on 7/09/05 at 18:20 (178104)

John H and Ralph,
I have been up and down on this issue for years as an oncology nurse. I have worked at places where the nurses just opened a window and stayed away for a while. But,now, all the latest research and patient input leaves me to say that our legal prescription Marinol is now very effective. My docs are liberal with prescribing this for nausea as well as an appetite stimulant. Its much more pure without the unwanted additives that pot contains.

Re: Prednizone shots dangerous?

Orfie on 7/09/05 at 20:35 (178112)

Do not fear the surgery if you really to have it. From my experience it is very lengthy to recover and you will still feel some pain. I just had the surgery and I am doing well, I don't have that heel pain anymore, I'm just sore and I cannot do alot of walking yet. Look into ART, maybe that will work, my foot doctor never mentioned that, I would have consider it too, I've tried everything for the heel pain.

Re: Prednizone shots dangerous?

Robert J. Sanfilippo, DC, CCSP, ART on 7/09/05 at 22:59 (178116)

Kimberly, you are most welcome. ART is not a surgery but a form of manual medicine that mobilizes soft tissue and breaks up scar tissue. I don't believe podiatrists are into ART but most of them are either chiropractors, physical therapists, massage therapists, and MD's. Oxycontin is designed to treat nerve related pain. You have a fibrotic buildup and that probably won't do a thing. Try applying ice to the area until it is numb.

Re: Legalizing Pot

john h on 7/10/05 at 15:48 (178140)

Legalized pot of medical use was a feature article in the Sunday section of our city paper today. It noted various uses of the substance in Pot that can effectively treat some various serious diseases. Of course the problem arises like in California where some Doctors willingly supply POT to anyone that walks into their office. We offer morophine for pain so why not POT? When I had a kidney stone a morophine drip was the only thing that kept the pain in check until the stone could be removed with ESWL. I know what morophine feels like to me. It just killed the pain and made me sleepy. I have never tried POT so I have no idea what that feels like. Like Bill Clinton I do not know how to inhale and would probably strangle myself. I sure would not deny a cancer patient any type of treatment or medication that would relieve their pain and suffering. I assume Linda that Marinol is the active ingriedient in POT. I think I also read this drug helps with MS.